CBRNE - Opioids/Benzodiazepines Poisoning Treatment & Management

Updated: Jul 17, 2020
  • Author: Christopher P Holstege, MD; Chief Editor: Zygmunt F Dembek, PhD, MPH, MS, LHD  more...
  • Print
Treatment

Prehospital Care

Prehospital care providers must place their personal safety before the treatment of patients who may be contaminated with an incapacitating agent. Emergency responders should not enter a contaminated location that has not been secured. Little is known regarding the risk of secondary contamination in health care providers exposed to patients with contamination from opioid or benzodiazepine aerosolized agents.

Exposed patients must be decontaminated prior to transfer. Absorption and subsequent toxicity is a risk from contact with patients who have been contaminated. Paramedics are at increased risk for toxicity in the closed confines of an ambulance. Caution must be exercised, especially for flight crews, because toxicity of the pilot during flight can lead to impaired judgment and subsequent risk of crashing the aircraft.

Initiation of intravenous access and the infusion of intravenous fluids should be considered. Before intubation, naloxone may be administered intravenously to patients with respiratory compromise and suspected opioid toxicity. Aggressive airway control must take precedence over pharmacologic reversal because the vast majority of morbidity and mortality results from respiratory depression.

Next:

Emergency Department Care

Once decontamination has occurred, the primary emphasis is simply supportive care of exposed patients. Emergency department staff must be certain that proper decontamination has occurred. Aerosolization of the agents from contaminated patients may occur and can pose a risk to hospital personnel.

Airway protection is paramount. In patients who present with coma, aspiration is a risk if adequate airway protection is not achieved. Hypoglycemia should be considered in all patients presenting with altered mental status, and glucose should be administered when necessary.

Naloxone may be infused in an attempt to reverse opioid activity (see Medication). Naloxone has an excellent safety record and is standard therapy in many institutions as part of the so-called coma cocktail.  The FDA first approved nasal naloxone in November 2015, with Health Canada soon to follow in October 2016. Subsequent studies on the pharmacokinetics (PK) of naloxone have confirmed that intranasal naloxone is absorbed rapidly into one's systemic circulation, and reach plasma concentrations in a similar timeframe to that of the traditional intramuscular dose. Based on pharmacokinetic data, these studies conclude that intranasal naloxone is an adequate reversal agent for opioid overdoses. [23, 24, 25]

To reverse benzodiazepine toxciity, flumazenil may be considered with caution because a number of contraindications exist in its use (see Medication).

Care may also include the following:

  • Intravenous hydration may be necessary; maintain adequate urinary output. Consider placement of a Foley catheter to monitor the patient's urine output.

  • Include continuous cardiac monitoring in patients who are symptomatic.

Keep symptomatic patients who were exposed to the aerosolized agents in a monitored setting until their symptoms completely resolve. Use of maintenance intravenous fluids may be necessary. Prolonged intoxication may occur, depending on the dose of the agent absorbed.

Any health care facility that is unable to adequately monitor symptomatic patients as detailed above should consider transfer to a facility that can care for such patients. Smaller health care facilities may be overwhelmed if a large-scale exposure occurs. Disaster-plan implementation and appropriate transfer of patients to less-stressed facilities may be necessary.

Previous
Next:

Consultations

If an exposure to aerosolized benzodiazepines or opioids occurs, consider the following consultations:

  • Medical toxicologists: Consider consulting these physicians early to assist in the diagnosis and appropriate treatment of patients with possible exposure to these aerosolized agents.

  • Critical care specialists: For patients requiring intensive care monitoring, consider early consultation with a physician trained in critical care medicine.

  • Law enforcement: If the cause of the exposure is a terrorist act against civilians, immediately contact the local law enforcement agency, health department, and poison control center. Also contact federal agencies, such as the US Federal Bureau of Investigation (FBI).

Previous